Caffeine Powder Blamed for Teen’s Death
The sudden death of a high school wrestler due to a massive caffeine overdose prompted federal health authorities to warn consumers to avoid the substance.
Keystone High School prom king Logan Stiner, 18, had a lethal amount of caffeine in his system when he died May 27 at his home in LaGrange, Ohio, southwest of Cleveland. An autopsy revealed that Stiner had over 70 micrograms of caffeine per milliliter of blood in his body, which equates to roughly 23 times the amount of a typical soda drinker or Starbucks patron.
Caffeine is a naturally occurring substance found in seeds, leaves and fruit, and acts as a natural pesticide that paralyzes and kills certain insects, and likewise enhances the euphoric recall of pollinating bugs.
A caffeine overdose at times results in a state of central nervous system over-stimulation called caffeine intoxication. Symptoms include restlessness, twitching, anxiety, excitement, insomnia, a jumbled flow of thought and speech, irritability, heart palpitations and impaired psychomotor skills. Extreme overdoses can lead to psychosis, seizures and death.
Here rapper Riff Raff demonstrates caffeine-induced elation:
While a caffeine overdose would typically require 80-100 cups of coffee for an average adult, it is easier to achieve caffeine toxicity while ingesting caffeine in pill and powdered forms.
The U.S. Food and Drug Administration said Friday that it’s taking a look at caffeine powder products and will ‘‘consider taking regulatory action.’’ It’s also been reported that three states have sued Living Essentials, the manufacturer of the popular 5-Hour Energy shot, for false advertising. It’s been suggested that the only active ingredient in the substance is a high amount of caffeine.
A 1/16th of a teaspoon of caffeine powder, which is commonly used by athletes and those trying to lose weight, can contain about 200 milligrams of caffeine, roughly the equivalent found in two large cups of coffee. Dr. Robert Glatter, an emergency physician at Lenox Hill Hospital in New York, warns that a large teaspoon can be fatal.
FDA spokeswoman Jennifer Dooren commented, ‘‘The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small.’’
Dr. Bob Hoffman, a New York University medical toxicologist, remarked, ‘‘The thing about caffeine is just because you see it every day, just because it’s naturally occurring – it comes from a plant – doesn’t mean that it’s safe.’’
Image via Youtube